Virginia, 2018

Flooding and Heavy Rain in Virginia, February 10 to 13, 2018

February 10 to 13, 2018 · NWS RNK · 14 events in 10 counties and zones

A broad upper level trough with a slow-moving frontal boundary brought an extended period of mainly light to moderate rainfall that began on the afternoon of the 10th and persisted well into the evening of the 11th. Several rivers reached flood stage and a number of roads were reported closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad upper level trough with a slow-moving frontal boundary brought an extended period of mainly light to moderate rainfall that began on the afternoon of the 10th and persisted well into the evening of the 11th. Several rivers reached flood stage and a number of roads were reported closed. Rainfall amounts ranged from 2 to 3 inches in a 24-hour period ending at 7 AM EST on the 11th and for many locations it was one of the wettest February days on record. 48-hour storm total rainfall (ending 7 AM EST) on the 12th) reached 4 to 5 inches in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 10, 7:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 10, 7:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
700 AM EST Sat Feb 10 2018

.SYNOPSIS...
A front over the Ohio Valley will move southeast today then stall
from Pennsylvania to Tennessee through Sunday night. The front moves
through the Mid Atlantic region and Carolinas on Monday, followed by
high pressure Tuesday and Wednesday. The next cold front comes
through the region at the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EST Saturday...

Areas of rain from Tennessee to South Carolina will move north this
morning, reaching Watauga and Wilkes Counties around 4AM. This was
aligned along the 850MB warm front and low level convergence. Bufkit
has the column saturating from the surface through 700MB and the
rain reaching Hot Springs between 13Z/8AM and 15Z/10AM. The earlier
the rain moves this far the north, the higher the potential for
spots of freezing rain around sunrise. Any freezing rain would be
very short-lived. Temperatures and dew point were already rising,
but definitely a not a typical diurnal trend. Seeing some hints in
the 3km-NAM that in-situ wedge may hold north of LYH and into Bath
and Rockbridge counties for most of the day.

Expecting this rain to move north of Lewisburg and Hot Springs in
the afternoon, with a brief break in the rain before the next round
tonight. Not anticipating much sunshine so not likely to tap the +8
to +10 temperatures just above the surface. Will stay on the cold
side of guidance for maximum temperatures today.

As troughing develops in the western United States and ridging
remains off the southeast coast, 500MB flow across the Mid Atlantic
states will be from the southwest. Expect little change in the
position and orientation of the baroclinic zone once the surface
boundary becomes parallel to the upper flow. Short wave and
associated jet streak in the pattern reaches the central
Appalachians late tonight which will enhance lift. Models also
depicting Q-vector forcing and strong warm air advection by Sunday
morning.

Have expanded Flood Watch in coverage and time. Models continues to
show differences the location of the axis of largest rainfall
amounts and no upslope component to the lift to add to amounts along
the Blue Ridge but confidence high that threat will continue into
Sunday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EST Saturday...

Flood watch remains in effect through Monday morning.

The active wet pattern expected through the short term period as a
wavy cold front slowly moves southeast and combines with southern
stream shortwave.  The main forcing and baroclinic zone should not
move before Monday since it is parallel to the southwest upper flow.
An upper trough will approach Monday into Monday night.

The rain will be heavy at times supported by the slow movement of
the front, high PWATS, and upper diffluence.  The combination of
snow melt, the 1+ inch rainfall amounts a couple of days ago, and
the expected 1-4 inch amounts forthcoming this weekend will
result in totally saturated ground and excessive runoff. See the
hydro section below for further details on flooding.

Rainfall amounts may be enhanced by isolated thunderstorms Sunday
afternoon into Sunday evening across southern portions of the
forecast area as the warm, moist air translates into the region from
the southwest. Instability is limited, but dewpoints creeping into
the lower 60s and PWATS in excess of 1.0 inch in the southeast part
of the CWA combined with ample shear/helicity 300-400 helicity
across the southeast part of the CWA. The Day Two Convective
outlook places the marginal severe potential to our south near
Gulf.

Temperatures will be unseasonably mild, about 10 to 15 degrees above
normal through much of the period as Canadian air remains bottled up
well to our north. Most areas will remain above freezing through the
period. However, late Monday night into Tuesday morning, enough
cold air may create the potential for some light wintry weather
across the north.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 AM EST Saturday...

The cold front will continue to make slow progression out of the
area. However, disturbances within the southern stream jet will
continue to periodically advect across our region as the broad upper
trough axis remains to our west. This will allow for some
chances on Tuesday just as the first/main system is shifting
east toward the coast.

The area may dry out briefly Tuesday night into Wednesday with
high pressure making a quick visit to the region. Wednesday
night into Thursday though, our next Pacific based northern
steam shortwave trough and associated cold front will be
starting to impact the region. The cold front will continue to
drop south Thursday night into Friday.

Temperatures during this potion of the forecast will remain mild
and average some 15 to 20 degrees above normal. In general below
freezing temperatures will be hard to come by until cold air
finally reaches the area late in the week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM EST Saturday...

Ceilings will lower to IFR/LIFR throughout the day with as a
front stalls from Pennsylvania to Tennessee. A band of rain over
southern Virginia and northern North Carolina will continue to
move north this morning. Light to moderate rain and areas of fog
will fill in across southwest Virginia, northwest North Carolina
and southeast West Virginia tonight. High confidence this will
result in MVFR to IFR visibilities well through the 12Z/7AM end
of the TAF forecast period.

A strong low level jet of 50 to 60 knots from the southwest
develops after 00Z/7PM so LLWs has been included in the KROA,
KLWB and KBCB TAFs.

Extended Aviation Discussion...

Mainly MVFR ceilings and reduced visibilities will continue
through Sunday night. High pressure begins to build into the
region Monday and ceilings are expected to lift to VFR at most
locations, with some upslope low clouds still probable at
KBLF/KLWB.

A low level wedge will then develop by Tuesday as a
weak system scoots by to the south and helps low level moisture
return into Tuesday night. This may keep sub- VFR around wit
low ceilings again Tuesday/Tuesday night before some slow
improvement occurs as the wedge weakens on Wednesday.

&&

.HYDROLOGY...
As of 429 AM EST Saturday...

Flood watch has been expanded east and extended through Monday
morning. Confidence is increasing that we will experience
excessive rainfall for at least parts of the Hydrologic Service
Area this weekend. This in combination with potential for snow
melt and elevated stream levels from the previous rain may lead
to flooding.

The entire forecast area is expected to get 1-4 inches of rain
from Saturday through Monday, with the heaviest rain expected to
occur on Sunday. Streams across the entire service area are
expected to rise, with significant rises anticipated for
mountain streams. The headwaters of the Greenbrier River and
upper reaches of the James River will also receive contributions
from snowmelt. This will add to the flood potential.

At this time, the river basin which will likely be most effected
from snowmelt is the Greenbrier. Upwards of an inch of liquid
equivalent water is suspended within the snowpack. If this snow
melts at the same time as the occurrence of the heaviest rain,
then flooding will become likely along the Greenbrier River.
Confidence is increasing that minor to potentially moderate
flooding may occur during the Sunday to Monday time frame for
the Greenbrier River at Alderson.

Those living particularly along the Greenbrier River should
begin taking precautions. The river level at Alderson is already
half bank full from the previous rain event, which means it
will not take as long to reach flood stage if heavy rain occurs
upstream.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from this evening through Monday morning for
     VAZ007-009>020-022>024-032>035.
NC...Flood Watch from this evening through Monday morning for
     NCZ001>003-018-019.
WV...Flood Watch from this evening through Monday morning for
     WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/JH
HYDROLOGY...KK/PM
Hazardous weather outlook, Feb 10, 5:51 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
551 AM EST Sat Feb 10 2018

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
111100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
551 AM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-111100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
551 AM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 7 flood. Local standard time, as filed.

Heavy Rain, Bedford

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Bedford County, 1.29 mi ENE of Bedford City
Reported by
COOP Observer
Coordinates
37.334, -79.507

The COOP observer at Bedford had a 24-hour total of 3.10 inches for the 24-hour period ending at 7 AM on the 11th. This was the highest daily rainfall total during the month of February at this location since records began in 1931. Minor flooding was reported in parts of the county.

Heavy Rain, Patrick

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Patrick County, 2.56 mi N of Kibler
Reported by
COOP Observer
Coordinates
36.667, -80.448

The COOP observer at Meadows of Dan had a 24-hour total of 3.02 inches for the 24-hour period ending at 7 AM on the 11th. This was the 3rd highest daily rainfall total during the month of February at this location since records began in 1950. Minor flooding was reported in parts of the county.

Heavy Rain, Patrick

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Patrick County, 1.5 mi ENE of Stuart
Reported by
COOP Observer
Coordinates
36.636, -80.254

The COOP observer at Stuart had a 24-hour total of 2.77 inches for the 24-hour period ending at 7 AM on the 11th. This was the 3rd highest daily rainfall total during the month of February at this location since records began in 1923. Minor flooding was reported in parts of the county.

Heavy Rain, Appomattox

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Appomattox County, 1.46 mi S of Appomattox
Reported by
COOP Observer
Coordinates
37.329, -78.828

The COOP observer at Appomattox had a 24-hour total of 2.73 inches for the 24-hour period ending at 7 AM on the 11th. This was the highest daily rainfall total during the month of February at this location since records began in 1938. An IFLOWS gage at Bent Creek (BECV2) recorded 5.13 inches for a storm total. Minor flooding was reported in parts of the county.

Heavy Rain, Buckingham

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Buckingham County, 2.15 mi E of Buckingham
Reported by
COOP Observer
Coordinates
37.554, -78.511

The COOP observer at Buckingham had a 24-hour total of 2.71 inches for the 24-hour period ending at 7 AM on the 11th. This was the highest daily rainfall total during the month of February at this location since records began in 1950. Minor flooding was reported in parts of the county.

Heavy Rain, Campbell

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Campbell County, 4 mi SSW of Concord
Reported by
COOP Observer
Coordinates
37.297, -79.008

The COOP observer at Concord 4 SSW had a 24-hour total of 2.60 inches for the 24-hour period ending at 7 AM on the 11th. This was the highest daily rainfall total during the month of February at this location since records began in 1950. Minor flooding was reported in parts of the county.

Heavy Rain, Campbell

When
February 11, 12:00 AM EST to February 12, 12:00 AM EST
Where
Campbell County, 0.35 mi S of Lynchburg Arpt
Reported by
ASOS
Coordinates
37.325, -79.201

The ASOS rain gauge at Lynchburg had a 24-hour total of 2.04 inches for the 24-hour period ending at 12 AM on the 12th. This was the 4th highest daily rainfall total during the month of February at this location since records began in 1893 and was a record for February 11th. The old record was 1.99 inches set in 1994. Minor flooding was reported around the county with some roads closed.

Flood, Tazewell

When
February 11, 3:00 AM EST to February 12, 3:00 AM EST
Where
Tazewell County, 1.52 mi SE of Richlands to 1.33 mi WSW of Pounding Mill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.087, -81.798

The Clinch River at Richlands (RLRV2) crested at 10.97 feet (Minor Flood stage - 10 ft.). In addition, a portion of Route 608, Cove Road, was reported closed by high water.

Flood, Franklin

When
February 11, 6:00 AM EST to February 12, 6:00 AM EST
Where
Franklin County, 0.6 mi W of Lanahan to 1.11 mi WNW of Waidsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.931, -79.981

Two roads were reported closed due to flooding in the county, Route 759 and Route 756.

Flood, Buckingham

When
February 11, 8:00 AM EST to February 12, 8:00 AM EST
Where
Buckingham County, 3.48 mi WSW of Wingina to 1.93 mi E of Hatton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.606, -78.776

Numerous roads were reported closed in Buckingham County due to high water and washouts including Routes 602, 655, 793, 657, 659, 664 and 737. The USGS gauge on the Slate River near Arvonia (ARVV2) crested at 13.34 feet (Minor Flood stage - 12 ft.). This was highest stage since May 2014 on this site and was just below the 5-year recurrence interval (0.2 annual exceedance probability).

Flood, Amherst

When
February 11, 8:00 AM EST to February 12, 8:00 AM EST
Where
Amherst County, 1.01 mi E of Sweet Briar to 1.72 mi WSW of Union Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.548, -79.052

Several roads were reported to be closed due to flooding in the county including Routes 648, 600, 624 and 604.

Flood, Appomattox

When
February 11, 8:00 AM EST to February 12, 8:00 AM EST
Where
Appomattox County, Appomattox to 3.08 mi NNE of Evergreen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.350, -78.830

Several roads were reported closed due to flooding including Route 705, Route 666, Route 605.

Flood, Halifax

When
February 12, 6:00 AM EST to February 13, 6:00 PM EST
Where
Halifax County, 2.66 mi E of News Ferry to 0.54 mi E of News Ferry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.684, -78.982

The Dan River at South Boston crested at 19.96 feet just over Minor Flood Stage (19 ft.) during the evening of the 12th. The Roanoke (Staunton) River also exceeded minor flood stage in far eastern Halifax County along the Charlotte County line.

Flood, Alleghany

When
February 12, 6:00 AM EST to 3:00 PM EST
Where
Alleghany County, 83.15 mi SE of Longdale Furnace to 85.59 mi SE of Longdale Furnace
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.915, -78.736

The Roanoke (Staunton) River crested at 21. 55 feet just slightly over Minor Flood stage of 21 feet toward midday on the 12th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730486, 730487, 730489, 730491, 730492, 730493, 730496, 741467, 740794, 740790, 740792, 740795, 741475, 741480.